Volatile substance misuse: An updated review of toxicity and treatment

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Educational campaigns and legislative actions may have led to an overall decrease in the prevalence of volatile substance misuse (VSM) in many countries; however, it is still a common practice throughout the world. Studies currently suggest that girls are misusing volatile substances more than before and at a prevalence rate equal to or exceeding that of boys in several countries. Products that may be misused are ubiquitous and relatively easy to acquire. The most commonly misused substances in recent studies are fuels such as butane or petrol and compressed gas dusters and deodorants that may contain fluorocarbons and/or butane. Detection of VSM is challenging, therefore physicians must maintain a high level of suspicion based on history and clinical presentation. Clues to misuse are often subtle and may include the patient's proximity to a volatile substance or paraphernalia when found intoxicated, dermal burns, blisters, pigments, or rashes, and chemical odors. The primary targets of toxicity are the brain and the heart. The leading cause of death from VSM is from ventricular dysrhythmias. Treatment of toxicity begins with support of airway, breathing, and circulation. Exogenous catecholamines should be avoided if possible due to the theoretical "sensitized" and irritable myocardium. In the case of ventricular dysrhythmias, direct current defibrillation and/or beta-adrenergic receptor antagonism should be used. New evidence demonstrates the addictive potential of VSM yet effective therapy remains uncertain. Further research is needed in developing methods for preventing, detecting, and treating the harmful effects of VSM.

Original languageEnglish (US)
Pages (from-to)19-33
Number of pages15
JournalClinical Reviews in Allergy and Immunology
Volume46
Issue number1
DOIs
StatePublished - Feb 2014

Fingerprint

Deodorants
Fluorocarbons
Receptors, Adrenergic, beta
Blister
Exanthema
Burns
Catecholamines
Cause of Death
Myocardium
Respiration
Gases
History
Physicians
Skin
Brain
Therapeutics
Research
butane
Odorants

Keywords

  • Death syndrome
  • Huffing
  • Sniffing
  • Sudden sniffing
  • Volatile substance abuse
  • Volatile substance misuse

ASJC Scopus subject areas

  • Immunology and Allergy

Cite this

Volatile substance misuse : An updated review of toxicity and treatment. / Ford, Jonathan B; Sutter, Mark E; Owen, Kelly; Albertson, Timothy E.

In: Clinical Reviews in Allergy and Immunology, Vol. 46, No. 1, 02.2014, p. 19-33.

Research output: Contribution to journalArticle

@article{79a57573b13d42079010f90448d74698,
title = "Volatile substance misuse: An updated review of toxicity and treatment",
abstract = "Educational campaigns and legislative actions may have led to an overall decrease in the prevalence of volatile substance misuse (VSM) in many countries; however, it is still a common practice throughout the world. Studies currently suggest that girls are misusing volatile substances more than before and at a prevalence rate equal to or exceeding that of boys in several countries. Products that may be misused are ubiquitous and relatively easy to acquire. The most commonly misused substances in recent studies are fuels such as butane or petrol and compressed gas dusters and deodorants that may contain fluorocarbons and/or butane. Detection of VSM is challenging, therefore physicians must maintain a high level of suspicion based on history and clinical presentation. Clues to misuse are often subtle and may include the patient's proximity to a volatile substance or paraphernalia when found intoxicated, dermal burns, blisters, pigments, or rashes, and chemical odors. The primary targets of toxicity are the brain and the heart. The leading cause of death from VSM is from ventricular dysrhythmias. Treatment of toxicity begins with support of airway, breathing, and circulation. Exogenous catecholamines should be avoided if possible due to the theoretical {"}sensitized{"} and irritable myocardium. In the case of ventricular dysrhythmias, direct current defibrillation and/or beta-adrenergic receptor antagonism should be used. New evidence demonstrates the addictive potential of VSM yet effective therapy remains uncertain. Further research is needed in developing methods for preventing, detecting, and treating the harmful effects of VSM.",
keywords = "Death syndrome, Huffing, Sniffing, Sudden sniffing, Volatile substance abuse, Volatile substance misuse",
author = "Ford, {Jonathan B} and Sutter, {Mark E} and Kelly Owen and Albertson, {Timothy E}",
year = "2014",
month = "2",
doi = "10.1007/s12016-013-8371-1",
language = "English (US)",
volume = "46",
pages = "19--33",
journal = "Clinical Reviews in Allergy and Immunology",
issn = "1080-0549",
publisher = "Humana Press",
number = "1",

}

TY - JOUR

T1 - Volatile substance misuse

T2 - An updated review of toxicity and treatment

AU - Ford, Jonathan B

AU - Sutter, Mark E

AU - Owen, Kelly

AU - Albertson, Timothy E

PY - 2014/2

Y1 - 2014/2

N2 - Educational campaigns and legislative actions may have led to an overall decrease in the prevalence of volatile substance misuse (VSM) in many countries; however, it is still a common practice throughout the world. Studies currently suggest that girls are misusing volatile substances more than before and at a prevalence rate equal to or exceeding that of boys in several countries. Products that may be misused are ubiquitous and relatively easy to acquire. The most commonly misused substances in recent studies are fuels such as butane or petrol and compressed gas dusters and deodorants that may contain fluorocarbons and/or butane. Detection of VSM is challenging, therefore physicians must maintain a high level of suspicion based on history and clinical presentation. Clues to misuse are often subtle and may include the patient's proximity to a volatile substance or paraphernalia when found intoxicated, dermal burns, blisters, pigments, or rashes, and chemical odors. The primary targets of toxicity are the brain and the heart. The leading cause of death from VSM is from ventricular dysrhythmias. Treatment of toxicity begins with support of airway, breathing, and circulation. Exogenous catecholamines should be avoided if possible due to the theoretical "sensitized" and irritable myocardium. In the case of ventricular dysrhythmias, direct current defibrillation and/or beta-adrenergic receptor antagonism should be used. New evidence demonstrates the addictive potential of VSM yet effective therapy remains uncertain. Further research is needed in developing methods for preventing, detecting, and treating the harmful effects of VSM.

AB - Educational campaigns and legislative actions may have led to an overall decrease in the prevalence of volatile substance misuse (VSM) in many countries; however, it is still a common practice throughout the world. Studies currently suggest that girls are misusing volatile substances more than before and at a prevalence rate equal to or exceeding that of boys in several countries. Products that may be misused are ubiquitous and relatively easy to acquire. The most commonly misused substances in recent studies are fuels such as butane or petrol and compressed gas dusters and deodorants that may contain fluorocarbons and/or butane. Detection of VSM is challenging, therefore physicians must maintain a high level of suspicion based on history and clinical presentation. Clues to misuse are often subtle and may include the patient's proximity to a volatile substance or paraphernalia when found intoxicated, dermal burns, blisters, pigments, or rashes, and chemical odors. The primary targets of toxicity are the brain and the heart. The leading cause of death from VSM is from ventricular dysrhythmias. Treatment of toxicity begins with support of airway, breathing, and circulation. Exogenous catecholamines should be avoided if possible due to the theoretical "sensitized" and irritable myocardium. In the case of ventricular dysrhythmias, direct current defibrillation and/or beta-adrenergic receptor antagonism should be used. New evidence demonstrates the addictive potential of VSM yet effective therapy remains uncertain. Further research is needed in developing methods for preventing, detecting, and treating the harmful effects of VSM.

KW - Death syndrome

KW - Huffing

KW - Sniffing

KW - Sudden sniffing

KW - Volatile substance abuse

KW - Volatile substance misuse

UR - http://www.scopus.com/inward/record.url?scp=84894461860&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84894461860&partnerID=8YFLogxK

U2 - 10.1007/s12016-013-8371-1

DO - 10.1007/s12016-013-8371-1

M3 - Article

C2 - 23649409

AN - SCOPUS:84894461860

VL - 46

SP - 19

EP - 33

JO - Clinical Reviews in Allergy and Immunology

JF - Clinical Reviews in Allergy and Immunology

SN - 1080-0549

IS - 1

ER -